New York, 2011

Flood in New York, March 18 to 21, 2011

March 18 to 21, 2011 · NWS BTV · 1 event in 1 county or zone

Warm air spread over northern New York on March 17 and 18. Runoff from snowmelt caused rivers to rise, and some of the remaining ice cover on northern rivers broke up and created ice jams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Warm air spread over northern New York on March 17 and 18. Runoff from snowmelt caused rivers to rise, and some of the remaining ice cover on northern rivers broke up and created ice jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 18, 2:07 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 18, 2:07 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
307 PM EDT FRI MAR 18 2011

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL BRING CLOUDS TO THE AREA
TONIGHT...BUT NO PRECIPITATION. A LARGE AREA OF HIGH PRESSURE WILL
BUILD INTO THE NORTH COUNTRY ON SATURDAY AND SUNDAY. EXPECT PLENTY
OF SUNSHINE...DRY WEATHER...AND TEMPERATURES SLIGHTLY BELOW SEASONAL
NORMALS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 307 PM EDT FRIDAY...SECONDARY SHORTWAVE OVER SOUTHEAST ONTARIO
PROVINCE THIS AFTERNOON WILL CONTINUE TO MOVE EAST-SOUTHEAST
TONIGHT. THIS FEATURE WILL HELP BRING ABOUT A NORTHWEST FLOW
ALOFT...WHICH WILL ALLOW FOR CLOUDS OVER SOUTHEAST ONTARIO AND
SOUTHERN QUEBEC TO MOVE DOWN INTO THE AREA. VERTICAL DEPTH OF THE
MOISTURE IS LIMITED...THUS NO PRECIPITATION IS EXPECTED. LOW
TEMPERATURES WILL BE RIGHT AROUND SEASONAL NORMALS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 307 PM EDT FRIDAY...A LARGE AREA OF HIGH PRESSURE WILL BUILD
DOWN INTO THE NORTH COUNTRY SATURDAY AND PERSIST OVER THE AREA
RIGHT THROUGH SUNDAY. LOOKING AT A DECENT AMOUNT OF SUNSHINE
SATURDAY AND SUNDAY ALONG WITH DRY WEATHER. COLD AIR ADVECTION ON
SATURDAY WILL RESULT IN TEMPERATURES A FEW DEGREES BELOW SEASONAL
NORMALS AND THIS TREND SHOULD CONTINUE INTO SUNDAY AS WELL.
EVENTUALLY A SHORTWAVE TROUGH WILL STRENGTHEN OVER THE UPPER
MIDWEST SUNDAY NIGHT AND MOVE TOWARD THE REGION. FLOW ALOFT WILL
BACK...WARM AIR ADVECTION WILL DEVELOP...AND CLOUDS WILL BE ON THE
INCREASE. HOWEVER...IT LOOKS LIKE THE MAIN IMPACTS FROM THIS
SYSTEM WILL NOT REACH THE AREA UNTIL MONDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 307 PM EDT FRIDAY...FAIRLY QUIET WEATHER IS EXPECTED FOR THE
EXTENDED PORTION OF THE FORECAST...WITH ONE MAIN SYSTEM TO AFFECT
THE REGION ON MONDAY.

FOR MONDAY...LOW PRESSURE TRACKING EAST OUT OF THE GREAT LAKES
REGION WILL PUSH A WARM FRONT NORTHWARD ACROSS THE NORTH
COUNTRY...WITH PRECIPITATION OVERSPREADING THE AREA THROUGH THE DAY.
MORNING TEMPERATURE PROFILES SUPPORT A MIX OF RAIN/SNOW ACROSS THE
VALLEYS IN THE MORNING...WITH ALL SNOW ACROSS THE NORTHERN
ADIRONDACKS AND FROM THE WESTERN SLOPES OF THE GREEN MOUNTAINS
EASTWARD. BUT BY MID-DAY...LOW LEVEL TEMPERATURES WARM INTO THE 40S
CHANGING ANY SNOW OVER TO RAIN. PERIODS OF RAIN THEN CONTINUE THROUGH
MONDAY AFTERNOON...BEFORE DIMINISHING MONDAY EVENING/OVERNIGHT WITH
A CHANGE BACK TO SCATTERED RAIN/SNOW SHOWERS.

AFOREMENTIONED SYSTEM MOVES EAST OF THE NORTH COUNTRY LATE MONDAY
NIGHT INTO TUESDAY WITH MAYBE SOME LINGERING SNOW SHOWERS ON THE
HIGHER TERRAIN. WEAK RIDGING MOVES INTO THE REGION FOR TUESDAY NIGHT
INTO WEDNESDAY...BUT BREAKS DOWN QUICKLY AS AN UPPER TROUGH DIGS
OVER THE NORTHEAST THURSDAY. WEAK HIGH PRESSURE TRIES TO MOVE IN AT
THE SURFACE...BUT WITH TROUGHING ALOFT...EXPECT THERE TO BE
CONSIDERABLE CLOUDINESS THROUGH THE REMAINDER OF THE EXTENDED
FORECAST WITH SLIGHT CHANCES OF RAIN/SNOW SHOWERS. TEMPERATURES
THROUGH THE PERIOD WILL BE NEAR SEASONAL NORMS WITH HIGHS IN THE
UPPER 30S TO LOWER 40S...AND LOWS IN THE UPPER TEENS TO LOWER 20S.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...COLD FRONT MAKING ITS WAY THROUGH THE
REGION THIS AFTERNOON AND EVENING...WITH NOTHING MORE THAN SOME
GUSTY NW WINDS AND AN INCREASE IN CLOUDS. EXPECTING MOSTLY VFR
CONDITIONS...WITH A PERIOD OF MVFR AT KMSS/KSLK FROM ABOUT 01-10Z.
THEREAFTER...HIGH PRESSURE BUILDS INTO THE REGION FOR THE
REMAINDER OF THE PERIOD WITH DIMINISHING WINDS AND CLEARING SKIES.

18Z SATURDAY THROUGH WEDNESDAY...
18Z SATURDAY THROUGH 12Z MONDAY...VFR UNDER HIGH PRESSURE.
12Z MONDAY THROUGH 12Z TUESDAY...PERIODS MVFR RAIN AS LOW PRESSURE
TRACKS ACROSS THE REGION.
12Z TUESDAY THROUGH 00Z THURSDAY...MAINLY VFR WITH SCATTERED
RAIN/SNOW SHOWERS WITH AN UPPER TROUGH ALOFT AND HIGH PRESSURE AT
THE SURFACE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...LAHIFF
AVIATION...LAHIFF
Hazardous weather outlook, Mar 18, 2:09 PM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
309 PM EDT FRI MAR 18 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-191915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
309 PM EDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clinton

When
March 18, 6:25 PM EST to March 21, 8:00 AM EST
Where
Clinton County, 2.21 mi S of Perrys Mills to 0.47 mi SSW of Perrys Mills
Cause
Ice Jam
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.968, -73.507

An ice jam on the Great Chazy River moved into Perry Mills...and water approached nearby roadways at 1830 EDT on the 18th. Water backed up behind the jam, flooding basements, surrounding homes, and flooding fields. At 1230 EDT on March 19 water levels behind the jam rose suddenly, forcing evacuations and flooding Creek Road. The jam moved out of the Perry Mills area at 2030 pm on March 19, but additional ice jam flooding developed downstream on the Great Chazy in Champlain Village. Water finally receded the morning of March 21 in Champlain Village.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288895.